extremely high tsh levels

thyroid level became so very high for a just stopped taking. I am 53 and have been on levothyroxine since 8 yrs old. I am now 54 yrs. It took about 6 months to become so extremely high. I for 10 yrs now am constantly resetting the mcg for they cannot keep it stable . Currently now on 300mcg synthroid. Still having trouble regulating. Been to at least 6 different drs. Its like it works than flips on me. The side effects I am experiencing are brutal. I went to dr. again yesterday and now am at 188. and rising.

3 Replies

oldestnewest
  • Hi Denise630

    What were your actual results and reference ranges from your test yesterday for TSH, FT4 and FT3? What advice or plan of action has your doctor instigated for your rising TSH e.g. referal to an endocrinologist? A raise in medication?, further blood testing? Are you saying you stopped taking synthroid for 6 months and have recently started?

  • Denise630,

    It seems likely you have very little, if any, natural thyroid function so TSH will rise when you stop taking Levothyroxine.

    Has your GP told you to resume 300mcg Levothyroxine?

    For maximum absorption Levothyroxine should be taken with water 1 hour before or 2 hours after food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements and oestrogen.

    It takes 7-10 days for Levothyroxine to be absorbed before it starts working and it will take up to six weeks to feel the full impact of the dose.

    You should have a follow up thyroid test 6-8 weeks after starting Levothyroxine. Arrange an early morning and fasting (water only) blood draw when TSH is highest, and take Levothyroxine after your blood draw.

    Most people will find symptoms resolve after their TSH drops to around 1.0 with FT4 in the upper range but symptoms can lag a couple of months behind good biochemistry.

    thyroiduk.org.uk/tuk/about_...

    If your TSH continues to rise on high dose Levothyroxine your GP should do a coeliac screen to rule out gluten intolerance preventing absorption of Levothyroxine. If coeliac is ruled out your GP should refer you to endocrinology and to gastroenterology to rule out other reasons for malabsorption.

    _______________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Have they checked your B12, vitamin D, folate and ferritin levels?

    All need to be at good, not just average, levels.